Transplant +7: Pulling an all-nighter

Good morning! Following some unusual side-effects to treatment yesterday, I’m pleased to report that I seem, for the moment at least, to be turning a corner. Yesterday felt like the whole team went up at least a gear or two to make sure that I was supported. I’ve never spent so much time talking to haematology consultants and doctors as I did yesterday.

Anyway, my side of the bargain was that I needed to pull an all-nighter. I haven’t done one of those for some years (My friend Matt Smith will remember one in particular) … and in the end, my part was mostly to sleep through it. Since 9pm yesterday I’ve had two infusions of tranexamic¬†acid (the second is currently underway at 6.15am), two units of red blood (for those that don’t know, a unit takes approximately 2 hours to be transfused) and intravenous antibiotics.

It hasn’t helped that one of the inevitable chemo side effects, diarrhea, has also kicked in at the same time. But at least I’m now an expert in using a commode,¬† as they’re not keen on me moving around too much at the moment in case I have a fall. It’s a brilliant device, and I feel that every home should have one. I may invest in one myself when I get home for those days when I really can’t be bothered to walk 10 metres to the bathroom. Or not … !

The real test of processes is when they have to veer off the “happy path”. That happened here yesterday, and the hospital’s exception handling was executed impeccably.

Hartington signal box

Which lever would you pull to make sure the train stayed on course?
(Photo taken at Hartington Signal Box on the Tissington Trail, August 2018)

Transplant +5: The storm

The storm arrived in the early hours of this morning. I was sick and then developed a temperature of 38.3. The staff here quickly took various samples from me and I was given a chest X-Ray. That took three attempts as I appear to have very large lungs. The person who took it asked if I was a runner. I was honoured and amused in equal measure.

The impact of all of these people working so effectively around me has calmed the storm down. My temperature is still above normal, but the treatment seems to be working.

Your good wishes for the staff here and me would be hugely appreciated today. I am not in a good place, but I am in the right place.

Transplant +2: Slowing down

Yesterday remained fairly quiet. I was given a nebulizer in the morning as a precaution against pneumonia. Other than that, I spent most of the day sat on the bed or chair, doing very little. I’ve been asked to make my movements slowly and deliberately from now onwards, to avoid the risk of a fall. With my haemoglobin levels dropping, light-headedness and fainting from standing up too quickly is a real risk. Slowing down is not something that comes first-nature to me, but at the moment it seems like very good advice indeed.

I was sick last night for the first time in the whole treatment process since March. Ironically, it happened because I failed to swallow an anti-nausea tablet correctly and it lodged in my throat. Naturally, the nurse was there to see me make a complete arse of myself. But her compassion and understanding towards me was lovely. Such good treatment makes me feel very positive towards the world this morning.

I’m still reasonably side-effect free. I’ve been warned to expect the worst of the Melaphalan impact next week, so I’m trying to eat and drink as normally as possible at the moment. I always knew that days +4 to +10 were likely to be the worst. Taking one day at once, one hour at once, is the only way to approach this.

Before I left home on the evening of 4th September I spent some time in my garage, sat in my 7. I took photographs. I’ve used that experience to keep me motivated over the last few hours. At the moment I need to slow down, but I’m looking forward to the time when I can get back up to full speed again.

A gratuitous picture of Gnu.

A gratuitous picture of Gnu. Partly because he’s better looking than me, but mostly because I’ve been playing with a paint program on my tablet this morning.